Virginia, 2013

Flash Flood and Damaging Wind in Virginia, May 22, 2013

May 22, 2013 · NWS MRX · 2 events in 2 counties and zones

Severe thunderstorms formed along an outflow boundary across the Mid South and moved into the Southern Appalachians during the afternoon and early evening. The |result of the early Spring event was mostly wind damage along with some small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms formed along an outflow boundary across the Mid South and moved into the Southern Appalachians during the afternoon and early evening. The |result of the early Spring event was mostly wind damage along with some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 9:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, May 21, 9:14 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 PM EDT TUE MAY 21 2013

.DISCUSSION...MCS HAS WEAKENED AND MOVED NE OF THE AREA. PATCHY FOG
WILL LIKELY DEVELOP OVERNIGHT. CURRENT FORECAST MINS LOOK GOOD. LOW
CONFIDENCE IN CURRENT MODEL RUNS PERTAINING TO CONVECTION. EXPECT
SIMILAR CONDITIONS ON WEDNESDAY WITH A CHANCE OF STRONG TO SEVERE
STORMS. ONGOING CONVECTION OVER MID TN WILL CONTINUED TO BE
MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  84  63  81  57 /  20  60  50  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  84  62  80  56 /  20  60  50  40  30
OAK RIDGE, TN                       65  84  62  81  56 /  20  60  50  40  30
TRI CITIES AIRPORT, TN              61  83  61  79  55 /  30  50  50  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, May 21, 1:50 PM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.

THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.

TG

In the hours before

Special weather statement, May 21, 6:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE MAY 21 2013

TNZ018-045>047-220030-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
726 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 830 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI
COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL
MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY...
HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY
AND LAUREL BLOOMERY.

THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, May 21, 6:52 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE MAY 21 2013

NCZ061-220030-
CLAY NC-
752 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES
NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED
STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY
COUNTY.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OF CLAY COUNTY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 7:25 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
05/21/2013                   GREENE             TN   911 CALL CENTER

            TREES DOWN COUNTYWIDE

&&

SONEILL
Special weather statement, May 21, 8:00 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT TUE MAY 21 2013

TNZ017-018-046-VAZ008-220145-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON VA-
900 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL VA AND
WASHINGTON COUNTY VIRGINIA...JOHNSON...CARTER AND SULLIVAN COUNTIES
UNTIL 945 PM EDT...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRISTOL TN...MOVING NORTHEAST AT
20 MPH. OTHER ISOLATED STRONG STORMS MAY LINGER OVER THE NORTHEAST
TIP OF TENNESSEE...AND ALSO TRACK NORTHEAST INTO A SMALL PART OF
SOUTHWESTERN VIRGINIA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THE STRONGEST OF THESE LINGERING STORMS. LOCALLY HEAVY
RAINS ARE ALSO POSSIBLE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL
TN...BRISTOL VA...MOUNTAIN CITY...ABINGDON...DOEVILLE...SOUTH
HOLSTON DAM...NEVA...BENHAMS...TRADE...SHADY
VALLEY...HARR...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW
VIEW...DAMASCUS...GLADE SPRING...LAUREL BLOOMERY AND KONNAROCK.

LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 9:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      HAMPTON                 36.28N 82.17W
05/21/2013                   CARTER             TN   EMERGENCY MNGR

            ROADS WASHED OUT IN HAMPTON. REPORTED BY THE EMA.

0825 PM     HAIL             BLUFF CITY              36.46N 82.27W
05/21/2013  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER-SIZE HAIL IN BLUFF CITY.

0845 PM     TSTM WND DMG     JONESBOROUGH            36.29N 82.48W
05/21/2013                   WASHINGTON         TN   911 CALL CENTER

            MANY TREES DOWNED COUNTY-WIDE

&&

GH
Local storm report, May 21, 11:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 AM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
05/21/2013                   JEFFERSON          TN   911 CALL CENTER

            MANY TREES DOWNED COUNTY-WIDE MAINLY NEAR DANDRIDGE.

&&

GH

The radar

The Roanoke radar (KFCX), 140 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Washington

When
May 22, 12:00 AM EST to 1:00 AM EST
Where
Washington County, 2 mi N of Damascus to 6 mi NNE of Damascus
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.659, -81.780

Flooding on Rush Creek Road. Water rescues needed for stranded vehicles.

Thunderstorm Wind, Scott

When
May 22, 4:18 PM EST
Where
Scott County, Nickelsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.750, -82.420

Numerous trees were reported down around Nickelsville and Fort Blackmore.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455240, 446389.